Alert archive / Kansas / Special Weather Statements in 2023
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Aug 9, 2023, 3:21 AM CDT for Gove County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2023, 3:21 AM CDT (08:21 UTC)
- Expired
- Aug 9, 2023, 3:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Goodland, KS
- Hail
- 0.00 in
- Wind
- 40
County Gove County, KS
The radar
The Goodland radar (KGLD), 100 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1845 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.8
The text
As transmitted.
224
WWUS83 KGLD 090821
SPSGLD
Special Weather Statement
National Weather Service Goodland KS
321 AM CDT Wed Aug 9 2023
KSZ028-029-090845-
Gove KS-Logan KS-
321 AM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of southeastern Logan
and Gove Counties through 345 AM CDT...
At 321 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Gove, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Gove around 340 AM CDT.
This includes Interstate 70 in Kansas between mile markers 86 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northwestern and west central Kansas.
&&
LAT...LON 3870 10104 3888 10107 3914 10058 3913 10042
3913 10041 3870 10033
TIME...MOT...LOC 0821Z 240DEG 32KT 3893 10074
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
CJCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:19 AM CDT, 2 minutes earlier.
Area forecast discussion, Aug 9, 3:19 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
219 AM MDT Wed Aug 9 2023
.UPDATE...
Issued at 141 AM MDT Wed Aug 9 2023
Due to lack of convection in southwest Nebraska and counties
along Highway 36, have canceled the Flood Watch there early.
&&
.SHORT TERM...(This evening through Friday)
Issued at 115 PM MDT Tue Aug 8 2023
Shortwave trough evident on water vapor is traversing the Northern
Rockies this afternoon and will move across the forecast area
tonight. Thunderstorms are expected to initiate in southeast
Wyoming and northeast Colorado by late this afternoon and move
through areas north of Interstate 70 this evening and into the
overnight hours. The environment will be characterized by
instability of up to 3000 j/kg and deep layer shear of 40-50 kts,
the former slightly better compared to yesterday but the latter a
bit lower. These parameters are more than sufficient for another
round of thunderstorms with embedded supercells capable of
producing large hail, damaging winds and perhaps a few tornadoes.
Storms should merge into a cluster as they move into eastern
portions of the area later tonight with more or less the same
hazards, finally exiting the area to the east late tonight. In
addition to the severe hazards, some flash flooding will be
possible, mainly in areas that saw heavy rain last night where
soils are likely still saturated. However, not seeing any signals
in the models of a more widespread flooding threat. Finally,
patchy fog may develop in the wake of the storms around sunrise
Wednesday morning. Low temperatures will be in the 50s and 60s.
For Wednesday, there is a slight chance that some showers will
linger in eastern areas in the morning. Otherwise, the upper ridge
will build over the area from the Rockies resulting in dry
conditions. Temperatures will be similar to today with highs in
the upper 70s to lower 80s. Low temperatures Wednesday night will
be in the mid 50s to around 60.
On Thursday and Friday, the upper ridge will flatten with a weak zonal
flow across the plains. However, the ridge appears that it will
be close enough so the the main storm track will remain well north
of the area. As a result, there will be only low chances of
isolated afternoon and evening showers and thunderstorms. SPC has
only a general outlook with no severe storms expected either day
at this time. Temperatures will be warming up under the ridge,
with highs in the lower 90s on Thursday and low to mid 90s on
Friday.
.LONG TERM...(Saturday through Wednesday)
Issued at 218 AM MDT Wed Aug 9 2023
From the latest runs of the GFS/ECMWF, upper ridge over the southern
portion of the country will amplify and transition into the western
Rockies for the latter portion of the period. This will allow for
zonal flow to switch to a northwest fetch aloft. A couple of
shortwaves will transition through the ridge during this time for
afternoon/evening chances for convection. A surface low and
associated front will aid the low level focus for storms, as the
region can expect warmer temps and decent low level moisture
advection, giving the best chances for precip to occur this weekend
into next Monday evening.
For temps, highs for the upcoming weekend will range mainly in the
mid to upper 80s. There could be a few spots around 90F both days.
Going into next week, lower and mid 80s Monday will give way to
mainly lower and mid 90s through the midweek timeframe. Heat
indices, especially for next Tuesday and Wednesday will remain
around forecasted highs. For overnight lows, most areas will see a
mix mainly in the 60s, warmest east. Some areas in northeast
Colorado could see upper 50s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1010 PM MDT Tue Aug 8 2023
GLD: Adverse aviation conditions associated with thunderstorms
are expected at the beginning of the TAF period.. mainly through
09Z Wed morning. IFR stratus and/or fog may develop around or
shortly before sunrise Wednesday morning.. lasting (perhaps) a few
hours.. dissipating by ~14-15Z. Confidence in fog/stratus
development is below average. VFR conditions will prevail
thereafter.. through the remainder of the TAF period. Winds will
predominately be variable overnight (except gusty/erratic invof
any storms).. shifting to the N-NNW at 10-15 knots after sunrise
Wed morning.
MCK: Adverse aviation conditions associated with thunderstorms
are possible overnight.. mainly until ~09Z Wednesday morning. At
this time, the relative greatest chance for storms appears to be
further south, invof the GLD terminal. IFR stratus and/or fog may
develop around or shortly before sunrise Wednesday morning..
lasting (perhaps) a few hours.. dissipating by ~14-15Z. While
confidence in fog/stratus development is (overall) below average,
dense fog was observed at the MCK terminal Tuesday morning.. and
confidence is relatively higher at the MCK terminal (versus GLD).
VFR conditions will prevail thereafter.. through the remainder of
the TAF period. Winds will predominately be variable overnight..
shifting to the N-NNW at 10-15 knots after sunrise Wed morning.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch until 4 AM MDT /5 AM CDT/ early this morning for
KSZ013>016-027>029-041-042.
CO...NONE.
NE...NONE.
&&
UPDATE...JN
SHORT TERM...024
LONG TERM...JN
AVIATION...VincentHazardous weather outlook, Aug 9, 3:02 AM CDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 202 AM MDT Wed Aug 9 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100815- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 202 AM MDT Wed Aug 9 2023 /302 AM CDT Wed Aug 9 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... A Severe Thunderstorm Watch and Flood Watch remain in effect for portions of northwest Kansas until 4 AM MDT, 5 AM CDT Wednesday morning. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... For Friday on into next Tuesday, mainly afternoon and evening thunderstorms are expected across the Tri State region. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via telephone or social media. We appreciate your reports!
In the hours before
Local storm report, Aug 9, 2:27 AM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
127 AM MDT Wed Aug 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail 3 N Colby 39.43N 101.05W
08/07/2023 E2.00 inch Thomas KS Public
Delayed report with photo via social media.
Time estimated.
&&Special weather statement, Aug 9, 2:30 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
230 AM CDT Wed Aug 9 2023
KSZ028-029-090800-
Gove KS-Logan KS-
230 AM CDT Wed Aug 9 2023
...Strong thunderstorms will impact portions of southeastern Logan
and southwestern Gove Counties through 300 AM CDT...
At 230 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Monument to 8 miles south of
Russell Springs. Movement was southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
These storms will remain over mainly rural areas of southeastern
Logan and southwestern Gove Counties, including the following
locations... The Monument Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Kansas.
&&
LAT...LON 3870 10123 3884 10139 3909 10103 3897 10047
3870 10045
TIME...MOT...LOC 0730Z 303DEG 34KT 3900 10103 3880 10119
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AlexanderSpecial weather statement, Aug 9, 2:33 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
133 AM MDT Wed Aug 9 2023
KSZ027-028-090800-
Wallace KS-Logan KS-
133 AM MDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of northeastern Wallace
and west central Logan Counties through 200 AM MDT/300 AM CDT/...
At 133 AM MDT/233 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Sharon Springs, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Wallace around 150 AM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM MDT/500 AM
CDT/ for west central Kansas.
&&
LAT...LON 3889 10178 3898 10182 3910 10148 3889 10138
TIME...MOT...LOC 0733Z 250DEG 21KT 3893 10174
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
AlexanderSpecial weather statement, Aug 9, 2:49 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
149 AM MDT Wed Aug 9 2023
KSZ027-090800-
Wallace KS-
149 AM MDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of east central Wallace
County through 200 AM MDT...
At 149 AM MDT, Doppler radar was tracking a strong thunderstorm near
Sharon Springs, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Wallace County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 400 AM MDT for
west central Kansas.
&&
LAT...LON 3884 10179 3890 10179 3891 10152 3882 10152
TIME...MOT...LOC 0749Z 270DEG 35KT 3887 10172
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
AlexanderSpecial weather statement, Aug 9, 2:58 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
258 AM CDT Wed Aug 9 2023
KSZ028-029-090830-
Gove KS-Logan KS-
258 AM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of southeastern Logan
and southwestern Gove Counties through 330 AM CDT...
At 258 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Scott State Lake, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Logan
and southwestern Gove Counties, including the following locations...
The Monument Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Kansas.
&&
LAT...LON 3870 10104 3888 10107 3901 10060 3870 10051
TIME...MOT...LOC 0758Z 257DEG 26KT 3882 10096
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
AlexanderSpecial weather statement, Aug 9, 3:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
321 AM CDT Wed Aug 9 2023
KSZ028-029-090845-
Gove KS-Logan KS-
321 AM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of southeastern Logan
and Gove Counties through 345 AM CDT...
At 321 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Gove, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Gove around 340 AM CDT.
This includes Interstate 70 in Kansas between mile markers 86 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northwestern and west central Kansas.
&&
LAT...LON 3870 10104 3888 10107 3914 10058 3913 10042
3913 10041 3870 10033
TIME...MOT...LOC 0821Z 240DEG 32KT 3893 10074
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CJCThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 9:23 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 67 min |
| Aug 8, 10:03 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 57 min |
| Aug 8, 10:20 PM CDT | Tornado Warning | GLD | Sherman | 25 min |
| Aug 8, 10:47 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 58 min |
| Aug 8, 10:58 PM CDT | Special Weather Statement | GLD | Sherman | 32 min |
| Aug 8, 11:15 PM CDT | Special Weather Statement | GLD | Thomas | 30 min |
| Aug 8, 11:22 PM CDT | Special Weather Statement | GLD | Gove, Logan | 38 min |
| Aug 8, 11:25 PM CDT | Special Weather Statement | GLD | Wallace | 35 min |
| Aug 8, 11:33 PM CDT | Special Weather Statement | GLD | Logan | 27 min |
| Aug 8, 11:38 PM CDT | Special Weather Statement | GLD | Wallace | 22 min |
| Aug 8, 11:50 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 55 min |
| Aug 9, 12:03 AM CDT | Special Weather Statement | GLD | Gove, Logan | 27 min |
| Aug 9, 12:12 AM CDT | Special Weather Statement | GLD | Thomas | 33 min |
| Aug 9, 12:27 AM CDT | Special Weather Statement | GLD | Gove | 18 min |
| Aug 9, 12:28 AM CDT | Special Weather Statement | GLD | Gove | 17 min |
| Aug 9, 12:30 AM CDT | Special Weather Statement | GLD | Logan | 45 min |
| Aug 9, 12:46 AM CDT | Special Weather Statement | GLD | Gove | 29 min |
| Aug 9, 12:51 AM CDT | Special Weather Statement | GLD | Sheridan | 39 min |
| Aug 9, 1:05 AM CDT | Areal Flood Warning | GLD | Gove | 6 hr |
| Aug 9, 1:10 AM CDT | Special Weather Statement | GLD | Gove | 35 min |
| Aug 9, 1:24 AM CDT | Areal Flood Warning | GLD | Logan, Wallace | 6 hr |
| Aug 9, 1:26 AM CDT | Special Weather Statement | GLD | Wallace | 34 min |
| Aug 9, 1:51 AM CDT | Special Weather Statement | GLD | Norton | 24 min |
| Aug 9, 2:07 AM CDT | Special Weather Statement | GLD | Wallace | 23 min |
| Aug 9, 2:30 AM CDT | Special Weather Statement | GLD | Gove, Logan | 30 min |
| Aug 9, 2:33 AM CDT | Special Weather Statement | GLD | Wallace | 27 min |
| Aug 9, 2:49 AM CDT | Special Weather Statement | GLD | Wallace | 11 min |
| Aug 9, 2:56 AM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 34 min |
| Aug 9, 2:58 AM CDT | Special Weather Statement | GLD | Gove | 32 min |
| Aug 9, 3:29 AM CDT | Special Weather Statement | GLD | Logan | 31 min |
| Aug 9, 7:40 AM CDT | Dense Fog Advisory | GLD | Cheyenne, Sherman | 3 hr |
| Aug 9, 10:37 AM CDT | Severe Thunderstorm Warning | GLD | Greeley | 23 min |
| Aug 9, 12:36 PM CDT | Special Weather Statement | GLD | Graham | 24 min |
| Aug 9, 12:46 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 15 min |
| Aug 8, 7:10 PM CDT | Tornado Warning | GLD | Yuma | 35 min |
| Aug 8, 7:15 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 23 min |
| Aug 8, 7:21 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 84 min |
| Aug 8, 7:33 PM CDT | Tornado Warning | GLD | Kit Carson, Yuma | 27 min |
| Aug 8, 7:35 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 55 min |
| Aug 8, 7:59 PM CDT | Tornado Warning | GLD | Yuma | 61 min |
| Aug 8, 8:12 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 78 min |
| Aug 8, 8:20 PM CDT | Tornado Warning | GLD | Kit Carson | 40 min |
| Aug 8, 8:26 PM CDT | Tornado Warning | GLD | Cheyenne | 38 min |
| Aug 8, 8:31 PM CDT | Special Weather Statement | GLD | Cheyenne | 14 min |
| Aug 8, 8:55 PM CDT | Tornado Warning | GLD | Kit Carson | 35 min |
| Aug 8, 9:01 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 29 min |
| Aug 8, 9:28 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 47 min |
| Aug 8, 10:37 PM CDT | Special Weather Statement | GLD | Cheyenne | 23 min |
| Aug 8, 10:49 PM CDT | Areal Flood Warning | GLD | Kit Carson | 8 hr |
| Aug 8, 11:05 PM CDT | Special Weather Statement | GLD | Cheyenne | 10 min |
| Aug 8, 11:10 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 65 min |
| Aug 8, 11:27 PM CDT | Tornado Warning | GLD | Cheyenne | 33 min |
| Aug 8, 11:56 PM CDT | Special Weather Statement | GLD | Cheyenne | 34 min |
| Aug 9, 12:00 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 60 min |
| Aug 9, 12:22 AM CDT | Special Weather Statement | GLD | Kit Carson | 23 min |
| Aug 9, 12:40 AM CDT | Special Weather Statement | GLD | Kit Carson | 35 min |
| Aug 9, 12:54 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 21 min |
| Aug 9, 1:01 AM CDT | Severe Thunderstorm Warning | GLD | Yuma | 37 min |
| Aug 9, 1:12 AM CDT | Special Weather Statement | GLD | Cheyenne | 33 min |
| Aug 9, 1:14 AM CDT | Special Weather Statement | GLD | Kit Carson | 31 min |
| Aug 9, 1:25 AM CDT | Special Weather Statement | GLD | Kit Carson | 35 min |
| Aug 9, 9:23 AM CDT | Special Weather Statement | GLD | Cheyenne | 37 min |
Nearby
Special Weather Statements in Kansas, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.